Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 193, NWS Pueblo, CO

July 27, 2018Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2018, 7:35 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 7:35 PM MDT (01:35 UTC)
Expired
Jul 27, 2018, 8:00 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:43 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS55 KPUB 280135
SVRPUB
COC061-099-280215-
/O.NEW.KPUB.SV.W.0193.180728T0135Z-180728T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
735 PM MDT FRI JUL 27 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 815 PM MDT.

* At 734 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Brandon, or 24 miles northeast of Lamar, moving southeast at 30
  mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Rural areas of southeast Kiowa county and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 10217 3839 10245 3847 10229 3821 10204
      3809 10204
TIME...MOT...LOC 0134Z 328DEG 25KT 3836 10234 

HAIL...1.75IN
WIND...70MPH
 
$$

28
2 follow-up statements
576 
WWUS55 KPUB 280141
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
741 PM MDT FRI JUL 27 2018

COC061-099-280215-
/O.CON.KPUB.SV.W.0193.000000T0000Z-180728T0215Z/
Prowers CO-Kiowa CO-
741 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 740 PM MDT, a severe thunderstorm was located 9 miles south of
Sheridan Lake, or 24 miles northwest of Coolidge, moving southeast at
30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rural areas of southeast Kiowa and northeast Prowers 
counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 10217 3839 10245 3847 10229 3821 10204
      3809 10204
TIME...MOT...LOC 0140Z 316DEG 27KT 3832 10228 

HAIL...1.75IN
WIND...60MPH
 
$$

28
820 
WWUS55 KPUB 280200
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
800 PM MDT FRI JUL 27 2018

COC061-099-280210-
/O.CAN.KPUB.SV.W.0193.000000T0000Z-180728T0215Z/
Prowers CO-Kiowa CO-
800 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3807 10217 3839 10245 3847 10229 3821 10204
      3809 10204
TIME...MOT...LOC 0157Z 328DEG 25KT 3820 10218 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:59 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 27, 5:59 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
559 PM MDT Fri Jul 27 2018

.UPDATE...
Issued at 557 PM MDT Fri Jul 27 2018

Updated the forecast grids to account for partial cancellation of
the Severe Thunderstorm Watch, and to incorporate latest obs data.
Remainder of the forecast package looks good at this time. Moore

&&

.SHORT TERM...(This evening through Saturday)
Issued at 400 PM MDT Fri Jul 27 2018

...Locally Heavy Rain with Severe Potential over the Far Eastern
Plains...

Fairly widespread convection has generated over the higher terrain
and is tracking southeast across the valleys and now onto the
plains.  Meanwhile, a shortwave is rounding the ridge over the
Rockies, slated to move southeast through the plains later this
afternoon and evening.  As this disturbance moves southeast, wind
shear will increase and so will the severe potential over the far
eastern plains.  The convection off of the mountains will eventually
meet up with the stronger, rotating convection coming south out of
northeastern Colorado later this afternoon into the evening to
produce an enhanced severe risk across the far eastern counties
along the Kansas border.  The lift, and especially the shear, are
pointing toward a tornado threat over Kiowa, Prowers and to a lesser
extent Baca County this evening.  Other threats will include hail up
to the size of golf balls, wind gusts to 70 mph, locally heavy rain
resulting in flash flooding, and frequent lightning.  The burn scars
are already getting hit this afternoon with flash flood producing
rainfall.  After the ongoing heavy rainfall on the scars clears out
within the next hour, the threat will greatly diminish or end for
the evening.  Another round of storms can be expected tomorrow.

Just off the phone with the Storm Prediction Center.  We are about
to issue a Severe Thunderstorm Watch for all of the southeast plains.

.LONG TERM...(Saturday night through Friday)
Issued at 400 PM MDT Fri Jul 27 2018

...Active Weather Pattern with Severe Storms possible across
southeast Colorado through the Weekend...

Saturday night-Monday...Latest model guidance remains consistent on
keeping an active weather pattern in place, especially across the
Eastern Mts and Plains, as upper level high pressure amplifies
across the Desert SW and into the Great Basin through early next
week. This will keep moderate northwesterly flow aloft in place
across the region, with embedded short waves riding the periphery of
the ridge across the Northern Rockies and carving out a broad upper
trough across Northern High Plains and Upper Midwest through the day
Monday. Models do suggest slightly drier air working into western
portions of the state through the weekend, however, there will
enough moisture to support scattered afternoon and evening showers
and storms each day for western portions of the area. Across eastern
Colorado, there will be enough mid and upper level moisture, to work
with the embedded disturbances and low level upslope to support
scattered storms developing over the higher terrain each day, with
storms increasing in coverage and intensity as the move south and
east across the Plains through the late afternoon and evening hours.
Best coverage of storms looks to be late Sunday afternoon and night,
with models indicating increased low level moisture pooling along
and behind a cold front. With the moderate northwesterly flow aloft,
can't rule out strong to severe storms across Eastern Colorado both
Saturday and Sunday, with damaging winds and large hail and heavy
rain the main threats, though with deep level shear behind a passing
cold front, can't rule out possible tornadoes across the Plains.
Monday looks to be a down day for convection across Eastern Colorado
with much cooler temperatures behind the front, with more isolated
to scattered afternoon and evening storms over and near the higher
terrain.

Tuesday-Friday...Still looks to like warmer and drier weather is on
tap through the middle of next week, with more isolated afternoon
and evening storms, mainly confined to the higher terrain. Models
indicating some increase in available moisture once again late into
the work week, with better coverage of afternoon and evening storms
areawide.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 400 PM MDT Fri Jul 27 2018

Rounds of afternoon and evening thunderstorms will continue through
Friday.  Generally VFR conditions expected at the terminals except
when thunderstorms move through and during the late night and early
morning hours when low clouds form.  The thunderstorms may impact
the KALS, KCOS and KPUB terminals.  However, the low clouds will
primarily impact the KCOS and KPUB terminals during the late night
and morning hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOORE
SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Jul 27, 11:54 AM MDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Fri Jul 27 2018

COZ058>089-093>099-281800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
early this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this
afternoon and into the evening. All storms will have the potential
to produce small hail, gusty winds to 45 mph, frequent lightning,
and heavy rainfall.

Severe potential increases east of the I-25 corridor especially
near the Kansas border, where hail to the size of golf balls and
winds gusting over 60 mph will be possible. An isolated tornado is
also possible near the border, particularly in eastern Kiowa and
eastern Prowers counties.

Storm motions will be fairly quick today, but the flash flood
threat still exists, particularly over burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible across all of the
southeast plains and adjacent southern mountains both Saturday and
Sunday. Damaging winds, large to very large hail and possibly a
tornado or two could occur. Although both Saturday and Sunday
could have severe storms, Sunday appears the best day for severe
weather as instability will be greatest and wind shear will be
strongest.

The threat of flash flooding will continue through the weekend.
However, the threat will be somewhat lower than it has been since
storms will be moving at a quicker pace.

For Monday through Thursday, drier air will return to the region
and thunderstorm activity will decrease. Storm intensity will also
decrease as wind shear aloft weakens.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and tonight across the eastern mountains and
southeast plains.

50/50

In the hours before

Local storm report, Jul 27, 4:42 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      3 SSW WETMORE           38.19N 105.10W
07/26/2018                   CUSTER             CO   EMERGENCY MNGR

            FLASH FLOOD ON HARDSCRABBLE CREEK IN
            GREENWOOD. WATER FLOWING OVER ROAD.

&&
Special weather statement, Jul 27, 4:50 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT FRI JUL 27 2018

COZ086-093-272315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
450 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND
SOUTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Fowler, or 33 miles west of La Junta, moving east at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Otero
and southeastern Pueblo Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3782 10428 3798 10422 3795 10375 3771 10395
TIME...MOT...LOC 2250Z 281DEG 16KT 3788 10415

28
Special weather statement, Jul 27, 5:50 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
550 PM MDT FRI JUL 27 2018

COZ093-094-097-099-280015-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
550 PM MDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 548 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Las Animas to 19 miles
southeast of Thatcher. Movement was southeast at 35 mph.

Small hail will be possible with these storms, along with heavy rain
that could cause minor flooding on roadways.

Locations impacted include...
Las Animas, Kim and Higbee.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3794 10277 3702 10344 3729 10391 3809 10333
TIME...MOT...LOC 2348Z 297DEG 31KT 3801 10333 3734 10381

28
Special weather statement, Jul 27, 6:59 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
659 PM MDT FRI JUL 27 2018

COZ095-096-098-280130-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
659 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND KIOWA
COUNTIES UNTIL 730 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorms
over Kiowa county, moving southeast at 35 mph.

Nickel size hail will be possible in some of the storms, and winds
in excess of 40 mph will be possible.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3829 10329 3852 10338 3853 10317 3860 10317
      3862 10206 3826 10206
TIME...MOT...LOC 0058Z 310DEG 32KT 3852 10273

28
Local storm report, Jul 27, 7:32 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
732 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     1 E EADS                38.48N 102.76W
07/27/2018                   KIOWA              CO   EMERGENCY MNGR

            4 INCH DIAMETER TREE LIMBS BROKEN.

&&
Local storm report, Jul 27, 7:33 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
733 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     1 E EADS                38.48N 102.76W
07/27/2018                   KIOWA              CO   EMERGENCY MNGR

            CORRECTS TIME ON PREVIOUS TSTM WND DMG
            REPORT FROM 1 E EADS. 4 INCH DIAMETER TREE
            LIMBS BROKEN.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:13 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers32 min
Jul 27, 6:37 PM MDTSevere Thunderstorm WarningPUBProwers38 min
Jul 27, 6:59 PM MDTSpecial Weather StatementPUBKiowa31 min
Jul 27, 7:03 PM MDTSevere Thunderstorm WarningPUBKiowa27 min
Jul 27, 7:29 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers25 min
Jul 27, 7:46 PM MDTTornado WarningPUBKiowa, Prowers13 min
Jul 28, 1:04 PM MDTSpecial Weather StatementPUBSaguache26 min
Jul 28, 2:31 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo93 min
Jul 28, 2:35 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jul 28, 2:40 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 28, 2:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jul 28, 3:00 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jul 28, 3:10 PM MDTSpecial Weather StatementPUBPueblo35 min
Jul 28, 3:27 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jul 28, 3:36 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jul 28, 3:55 PM MDTSpecial Weather StatementPUBOtero35 min
Jul 28, 5:19 PM MDTSpecial Weather StatementPUBBent41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.